Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 565, NWS Norman, OK

July 2, 2016Harmon County, Jackson County, Oklahoma; Hardeman County, Texas

NWS Norman, OK issued this severe thunderstorm warning at Jul 2, 2016, 5:43 PM CDT for Harmon County, Jackson County, Oklahoma; Hardeman County, Texas. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 2, 2016, 5:43 PM CDT (22:43 UTC)
Expired
Jul 2, 2016, 6:15 PM CDT
In force
32 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Harmon County, OK, Jackson County, OK, Hardeman County, TX

The radar

The Altus AFB radar (KFDR), 82 km from the middle of the area, began a volume at 22:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 10.7 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2016-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 62 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2016-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 121 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
62 J/kg
Mixed-layer CIN
-173 J/kg
Mixed-layer LCL
1569 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
121 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

045 
WUUS54 KOUN 022243
SVROUN
OKC057-065-TXC197-022315-
/O.NEW.KOUN.SV.W.0565.160702T2243Z-160702T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
543 PM CDT SAT JUL 2 2016

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN JACKSON COUNTY IN SOUTHWESTERN OKLAHOMA...
  SOUTHWESTERN HARMON COUNTY IN SOUTHWESTERN OKLAHOMA...
  NORTHWESTERN HARDEMAN COUNTY IN NORTHERN TEXAS...

* UNTIL 615 PM CDT

* AT 542 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR KIRKLAND...
  MOVING EAST AT 35 MPH. 

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  GOODLETT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3457 10000 3463 9979 3450 9967 3432 9972
      3431 10000
TIME...MOT...LOC 2242Z 255DEG 29KT 3441 10007 

HAIL...1.00IN
WIND...60MPH
 
$$

MAHALE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 2:46 PM CDT, 2 hours 57 minutes earlier.

Area forecast discussion, Jul 2, 2:46 PM CDT, 2 hours 57 minutes before
Area Forecast Discussion
National Weather Service Norman OK
246 PM CDT SAT JUL 2 2016

.DISCUSSION...
The primary challenge of the day is determining strong to severe
storm and heavy rainfall potential tonight through Sunday night.
Developing dangerous heat over the next several days is another
concern.

Rest of this afternoon and evening (before midnight), will
monitor for strong to severe thunderstorm potential, primarily
northwest of a Hollis to Ponca City line. As of 245 PM, a few
storms were forming near Boise City, Oklahoma in the far western
Oklahoma Panhandle as well as from Clarendon, Texas to just east
of Lubbock. These storms are expected to grow as they move east
and northeast over the next few hours.

Due to sufficient shear (0-6 km bulk shear of 20-35 kt) and
instability MLCAPE (1500-3000 J/kg), some of these storms may be
severe and become mainly multicellular. DCAPE values 900-1500
J/kg and a deeply mixed airmass support damaging wind gusts up to
70 mph as the main hazard. Hail potential remains lower due to
weak mid level lapse rates around 6 C/km. The latest SPC Day 1
Outlook handles this week. The stronger forcing and greatest
concentration of storms are expected to be over far northwestern
Oklahoma after 7 pm this evening where retraining of storms could
occur. Kept the greatest storm chances in far northwestern
Oklahoma now through midnight tonight.

After midnight tonight, a large complex of storms may affect parts
of the area, mainly in northern Oklahoma or Kansas, bringing
perhaps a few severe storms to these areas. The heavy rainfall
and flash flooding potential will increase as well as precipitable
water values are forecast to approach 2 inches, not too far from
climatological maximum values this time of year. Did not issue a
Flash Flood Watch as not sure exactly where the heaviest rain will
occur and knowing that Flash Flood Guidance is rather high. Kept
the highest rain chances near the Oklahoma and Kansas state line.
Cannot rule out storms as far south as the I-40 corridor, but
stronger capping should limit storm formation there.

Sunday morning, lingering showers and storms with heavy rainfall
may linger mainly over north central Oklahoma. Otherwise, warm and
muggy conditions are expected.

Sunday afternoon and evening, additional strong to severe storms
may form across the area, though the exact location and timing
remains uncertain. Storms late tonight into early Sunday will
leave an outflow boundary somewhere across the area with hot and
very humid conditions occurring south of this boundary. Like this
afternoon and evening, sufficient shear and instability support
multicells with damaging winds and heavy rainfall as the main
hazards. For now, kept the highest rain chances near and east of
I-35. Not all areas will receive rainfall.

High temperatures on Sunday may be a bit tricky due to cloud cover
and outflow boundary location. Used a model blend. Heat indices
could approach 105 degrees/Heat Advisory criteria south of the
outflow boundary mainly across southern Oklahoma and north Texas.
Held off with issuing a Heat Advisory for now due to the mentioned
uncertainties.

Independence Day (Monday), mainly rainfree and seasonably hot
weather can be expected. Kept 20 percent chances for storms over
southern Oklahoma, but appears subsidence behind the departing mid
level disturbance that will affect the area on Sunday should
prevent storms from forming. Similar to Sunday, heat indices could
approach 105 degrees mainly over southern Oklahoma and western
north Texas.

Monday night through next Saturday, hot weather will be the rule
during this time frame with decreasing rain chances. Heat
headlines may be necessary. Increasing mid level temperatures
should allow for stronger capping. Thus, lowered rain chances from
the previous forecast. Cannot completely rule out rain at times
during this time frame as the center of the mid/upper ridge may be
just southwest of Oklahoma and north Texas and with a few weak
disturbances coming off the High Plains, however widespread
rainfall seems unlikely.

MBS

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  74  93  70  91 /  20  50  50  10
Hobart OK         75  97  70  96 /  20  30  20  10
Wichita Falls TX  78  99  74  98 /  10  30  40  20
Gage OK           68  86  65  94 /  60  20  10  10
Ponca City OK     70  86  66  89 /  70  50  40  10
Durant OK         78  94  74  94 /  10  20  50  20

&&

.OUN Watches/Warnings/Advisories...
OK...None.
TX...None.
&&

10/17
Hazardous weather outlook, Jul 2, 12:30 PM CDT, 5 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1230 PM CDT SAT JUL 2 2016

OKZ004>048-050>052-TXZ083>090-031730-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-
NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-
BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-
CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-
TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-
JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-
FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1230 PM CDT SAT JUL 2 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN...
WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH
TEXAS.

.DAY ONE...THROUGH TONIGHT...

.THUNDERSTORMS...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT
ACROSS PORTIONS OF NORTHERN OKLAHOMA.

LOCATION...
THE SLIGHT RISK AREA IS NORTH OF A LINE FROM NEAR BUFFALO... TO
WOODWARD... TO MEDFORD... TO PONCA CITY OKLAHOMA. A MARGINAL RISK
SURROUNDS THE SLIGHT RISK AND IS NORTH OF A LINE FROM NEAR
ERICK... TO WATONGA... TO NEAR STILLWATER OKLAHOMA.

TIMING...
SEVERE THUNDERSTORMS MAY AFFECT NORTHWEST OKLAHOMA AFTER 3 PM
TODAY AND WILL BE POSSIBLE THROUGH 3 AM TONIGHT ACROSS NORTHERN
OKLAHOMA.

IMPACTS...
DAMAGING WIND GUSTS BETWEEN 60 TO 70 MPH AND HAIL UP TO THE SIZE
OF HALF DOLLARS WILL BE THE PRIMARY HAZARDS. LOCALLY HEAVY
RAINFALL THAT COULD LEAD TO FLOODING WILL ALSO BE A HAZARD.

DISCUSSION...
SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE
OKLAHOMA AND TEXAS PANHANDLES THIS AFTERNOON WITH THE APPROACH OF
A MID-LEVEL TROUGH. THESE STORMS MAY IMPACT NORTHWEST OKLAHOMA
LATER THIS AFTERNOON INTO THE EVENING. ADDITIONAL SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS EASTERN COLORADO AND
WESTERN KANSAS. THESE STORMS MAY ORGANIZE INTO A MCS OR INTO LINE
SEGMENTS...WHICH COULD IMPACT NORTHERN OKLAHOMA LATER TONIGHT.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS
NORTHERN OKLAHOMA SHOULD PREPARE FOR SEVERE WEATHER OPERATIONS
THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON SUNDAY FOR
PORTIONS OF CENTRAL AND SOUTHEAST OKLAHOMA. THE SLIGHT RISK IS
EAST OF A LINE FROM GUTHRIE... TO ANADARKO... TO ATOKA OKLAHOMA.
DAMAGING WIND GUSTS AND LOCALLY HEAVY RAINFALL THAT COULD LEAD TO
FLOODING WILL BE THE PRIMARY HAZARDS.

ISOLATED THUNDERSTORMS WILL BE POSSIBLE DAILY MONDAY THROUGH
FRIDAY...HOWEVER...NO ORGANIZED SEVERE WEATHER IS EXPECTED AT THIS
TIME.

GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW
OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.

MAHALE

In the hours before

Special weather statement, Jul 2, 5:32 PM CDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
532 PM CDT SAT JUL 2 2016

OKZ033-036-TXZ083-022300-
HARMON OK-JACKSON OK-HARDEMAN TX-
532 PM CDT SAT JUL 2 2016

...SIGNIFICANT WEATHER ADVISORY FOR HARMON...SOUTHWESTERN JACKSON AND
NORTHWESTERN HARDEMAN COUNTIES UNTIL 600 PM CDT...

AT 531 PM CDT...THE LEADING EDGE OF STRONG AND GUSTY THUNDERSTORM
WINDS EXTENDED ALONG A LINE EXTENDING FROM 6 MILES SOUTHWEST OF
DODSON TO 10 MILES SOUTHWEST OF HOLLIS TO NEAR KIRKLAND...MOVING EAST
AT 35 MPH.

HAZARDS INCLUDE...
WIND GUSTS TO 50 MPH...

LOCATIONS IMPACTED INCLUDE...
QUANAH...HOLLIS...GOULD...GOODLETT...LAZARE...MCQUEEN AND MCKNIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3479 10000 3485 9978 3462 9967 3430 9971
      3428 10000
TIME...MOT...LOC 2231Z 257DEG 29KT 3469 10008 3457 10002 3436 10010

MAHALE

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 7:05 PM CDTSevere Thunderstorm WarningOUNBeckham, Greer, Kiowa, Washita40 min
Jul 1, 7:26 PM CDTSevere Thunderstorm WarningOUNBeckham, Washita49 min
Jul 1, 8:17 PM CDTSpecial Weather StatementOUNCuster43 min
Jul 1, 8:51 PM CDTSpecial Weather StatementOUNCuster24 min
Jul 2, 5:32 PM CDTSpecial Weather StatementOUNHarmon28 min
Jul 2, 6:15 PM CDTSpecial Weather StatementOUNGreer, Jackson45 min
Jul 2, 5:57 PM CDTSpecial Weather StatementOUNHardeman33 min
Jul 2, 6:06 PM CDTSpecial Weather StatementOUNFoard24 min
Jul 2, 6:34 PM CDTSpecial Weather StatementOUNFoard, Hardeman, Knox26 min
Jul 2, 6:44 PM CDTSevere Thunderstorm WarningOUNFoard, Hardeman, Wilbarger31 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2016Severe Thunderstorm Warnings in Texas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.